Hail, Monroe
- When
- August 4, 4:35 PM CST to 4:40 PM CST
- Where
- Monroe County, Aberdeen to 0.24 mi WNW of East Aberdeen
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.820, -88.550
Hot and humid conditions created an unstable atmosphere that was capable of producing numerous multi-cell thunderstorms. One of these storms briefly reached severe limits across portions of northeast Mississippi during the late afternoon hours of August 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Hot and humid conditions created an unstable atmosphere that was capable of producing numerous multi-cell thunderstorms. One of these storms briefly reached severe limits across portions of northeast Mississippi during the late afternoon hours of August 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 2:16 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 316 PM CDT Sun Aug 4 2019 .DISCUSSION... Midafternoon GOES water vapor imagery showed a nearly stationary weak cyclonic shear axis over the southeast U.S., downstream of an upper ridge centered over the 4-corners region. The Midsouth was along the western side of the weak shear axis, where afternoon mixed layer CAPE prevailed at around 2500 J/KG. Late morning pre-thunderstorm base velocity and VAD wind profile products from KNQA and TMEM radars showed very little wind the lowest several thousand feet of the atmosphere. With little in the way of convergence, thunderstorms initially formed on topographic features like the southern end of Crowley's Ridge, and near the eastern boundary of the delta over northwest MS. These storms propagated on outflow into the southern half of the Memphis metro. Due to the weak environmental winds, storms were nearly stationary, with movement and development primarily determined by outflow from other nearby storms. For the remainder of the afternoon, convection-allowing model (CAM) consensus depicts storms over western KY developing into northwest TN, before dissipating by midevening. Given the spotty areas of rain, dewpoints well into the 70s and nil winds, patchy fog will possible across the Midsouth overnight, if skies become mostly clear as expected. For the remainder of the week, expect little change in the pattern. The aforementioned height ridge over the 4-corners will lift east into NM and west TX by midweek. while northern branch energy carves out a longwave trof over the eastern U.S. This will place the Midsouth under stronger northwest flow aloft by Wednesday. This type of pattern favors afternoon thunderstorm development near the nose of the thermal ridge over the central plains. These storms then often persist into the evening and overnight, propagating southeast to the the lower MS and western Ohio valleys. In such a pattern, timing these convective systems beyond a day or two is a challenge. ECMWF/GFS/Canadian models point toward a slight bump in storm chances Thursday night/Friday morning. Bottom line, there will not be any day this week in which rainfall can be ruled out. PWB && .AVIATION... 18Z TAFs Scattered TSRAs this afternoon into early this evening otherwise mainly VFR conds. Fog is possible overnight and its intensity will be dictated by where the rain falls so for now went 4-6SM in TAF sites. Winds will be mainly light outside of TSRAs...generally NE 5-7 kts diminishing to below 5 kts tonight. Expect less areal coverage of TSRAs Monday afternoon. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 330 PM CDT Sun Aug 4 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-052230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 330 PM CDT Sun Aug 4 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Locally heavy rainfall will be possible through early Sunday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
Special Weather Statement National Weather Service Memphis TN 228 PM CDT Sun Aug 4 2019 ARZ036-MSZ001-TNZ088-042015- Crittenden AR-DeSoto MS-Shelby TN- 228 PM CDT Sun Aug 4 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT FOR... South central Crittenden County in eastern Arkansas... Northwestern DeSoto County in northwestern Mississippi... Southwestern Shelby County in western Tennessee... At 228 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Edmondson, or 7 miles west of T O Fuller State Park. This storm was nearly stationary. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in south central Crittenden...northwestern DeSoto and southwestern Shelby Counties should monitor this storm closely. LAT...LON 3511 9034 3511 9012 3491 9007 3491 9040 TIME...MOT...LOC 1928Z 001DEG 3KT 3505 9024
Special Weather Statement
National Weather Service Memphis TN
310 PM CDT Sun Aug 4 2019
MSZ020-042100-
Tallahatchie MS-
310 PM CDT Sun Aug 4 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Southeastern Tallahatchie County in northwestern Mississippi...
At 310 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paynes, or 12 miles
south of Charleston, moving southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tallahatchie County should monitor this storm
closely.
LAT...LON 3388 9022 3395 8999 3388 8992 3382 8993
3382 8998 3381 8998 3381 9014 3374 9014
TIME...MOT...LOC 2010Z 320DEG 7KT 3382 9007Special Weather Statement
National Weather Service Memphis TN
329 PM CDT Sun Aug 4 2019
ARZ036-042115-
Crittenden AR-
329 PM CDT Sun Aug 4 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Northern Crittenden County in eastern Arkansas...
At 329 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Gilmore, or 8 miles
southeast of Tyronza. This storm was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Crittenden County should monitor this storm
closely.
LAT...LON 3537 9047 3544 9038 3544 9020 3542 9017
3538 9018 3538 9014 3539 9015 3541 9014
3539 9012 3521 9021
TIME...MOT...LOC 2029Z 035DEG 1KT 3539 9026Special Weather Statement
National Weather Service Memphis TN
414 PM CDT Sun Aug 4 2019
MSZ022-042145-
Calhoun MS-
414 PM CDT Sun Aug 4 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Southern Calhoun County in northeastern Mississippi...
At 414 PM CDT...a strong thunderstorm producing pea size hail and
winds at least 40 mph was located over Calhoun City. This storm was
nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Calhoun County should monitor this storm closely.
LAT...LON 3389 8951 3401 8929 3393 8914 3387 8914
3378 8923 3372 8944 3372 8951
TIME...MOT...LOC 2114Z 302DEG 3KT 3388 8931
MJSpecial Weather Statement National Weather Service Memphis TN 449 PM CDT Sun Aug 4 2019 MSZ022-023-042215- Calhoun MS-Chickasaw MS- 449 PM CDT Sun Aug 4 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT FOR... East central Calhoun County in northeastern Mississippi... Western Chickasaw County in northeastern Mississippi... At 447 PM CDT...a strong thunderstorm producing pea size hail and winds at least 40 mph was located near Pyland, or 7 miles northwest of Houston, moving east at 5 mph. Gusty outflow winds with gusts up to 30 mph have spread east across central Chickasaw County well ahead of the storm. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in east central Calhoun and western Chickasaw Counties should monitor this storm closely. LAT...LON 3387 8922 3405 8920 3404 8890 3377 8895 TIME...MOT...LOC 2147Z 282DEG 4KT 3395 8912 MJ
Special Weather Statement
National Weather Service Memphis TN
519 PM CDT Sun Aug 4 2019
MSZ024-042245-
Monroe MS-
519 PM CDT Sun Aug 4 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Southwestern Monroe County in northeastern Mississippi...
At 518 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Aberdeen. This
storm was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Monroe County should monitor this storm
closely.
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
3390 8872 3390 8853 3369 8839 3368 8840
3367 8842 3368 8843 3367 8843 3367 8845
3366 8846 3366 8850 3365 8851
TIME...MOT...LOC 2218Z 322DEG 2KT 3376 8858
MJThe Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848784.